Winter Weather, Lawrence
- When
- February 18, 10:00 PM EST to February 20, 1:00 PM EST
- Where
- Lawrence forecast zone
- Reported by
- Emergency Manager
- Coordinates
- 38.599, -82.537 (the zone’s center; the record gives no point)
An evolving disturbance churning over the Arklatex region on the evening of February 18th began an eastward trajectory into Central Appalachia that set forth over a 24 hour period of snow across southeast Ohio. Snow showers first entered into Ohio just before the midnight hour of February 19th and steered eastward throughout the early morning.
Every event with a place to put it; 3 filed by county or forecast zone are drawn at its center, in a lighter ring. Tap one for its entry below.
Deaths and injuries are direct and indirect together, as the offices filed them. Damage is property and crops in the dollars of the year, not adjusted for inflation, and only where an office estimated it.
The episode as NWS RLX wrote it up.
An evolving disturbance churning over the Arklatex region on the evening of February 18th began an eastward trajectory into Central Appalachia that set forth over a 24 hour period of snow across southeast Ohio. Snow showers first entered into Ohio just before the midnight hour of February 19th and steered eastward throughout the early morning. Embedded waves of moisture propelled periods of heavier showers throughout the day on the 19th and the first half of February 20th. Across southeast Ohio, snowfall totals ranged between 1 to 3 inches in the midst of showers. The event wrapped up shortly after daybreak as the low pressure system scooted off the eastern seaboard.
The local office's own words before the first event, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.
NWS Charleston, WV wrote its last area forecast discussion before the first event at Feb 18, 10:00 PM EST, 0 minutes earlier.
AREA FORECAST DISCUSSION
National Weather Service Charleston WV
1000 PM EST Tue Feb 18 2025
.SYNOPSIS...
Significant flooding lingers through tonight. Accumulating snow
showers begin late tonight and continue through Thursday amid
passing disturbances. Bitter cold through the week.
&&
.NEAR TERM /THROUGH WEDNESDAY/...
As of 955 PM Tuesday...
Precipitation is approaching from the south and is still
expected to enter the CWA overnight. Adjusted PoPs to reflect a
slightly slower arrival timing for precipitation. Also tweaked
dewpoints based on current observations.
As of 220 PM Tuesday...
Key Points:
* Accumulating snow showers sweep across eastern Kentucky and
southern West Virginia tonight into Wednesday.
* Highest confidence in snow totals continue to be across our
southern forecast area, ranging between 3 to 6 inches.
* Given the southern track of this system, there is less
confidence for areas north of the I-64 corridor to receive
higher than 2 to 4 inches of snow.
* Wind chills bottom out into the single digits for most
locations overnight.
Clouds continue to increase this afternoon as moisture is lofted
in from the west, where an encroaching disturbance is set to
bring accumulating snow to the area through the course of the
period.
An evolving disturbance churning over the Arklatex region will
feed on moisture dropping down from the Pacific Northwest and
begin an eastward trajectory across the country this evening and
overnight. With sub-freezing temperatures already in place
across the area, precipitation with this system will fall
predominantly as snow starting just before midnight in our
southwestern coalfields. This will then push north and eastward
through the overnight hours, with locations south of Route 50
anticipated to fall within at least 50 percent POPs around
daybreak Wednesday morning. The surface low, attached to a
strong jet streak aloft, will be progressive in nature, and is
anticipated to dash east of the mountains by Wednesday
afternoon. This will then place the highest chance for snow to
become confined to the mountains for late in the period.
However, a secondary wave expected on Thursday will renew snow
potential for the lower elevations heading into the short term
period.
In regards to snow totals, confidence remains highest across the
southern West Virginia coalfields and the southern Appalachian
foothills to receive accumulations ranging from 3 to 6 inches.
While across the northern half of the forecast area, the sharp
cutoff from this system quickly diminishes overall totals from
the I-64 corridor and upward. Model trends have shown very
little variability in the southern trek through the area over
the past few forecast cycles, while oscillating where the
delineation between a light dusting to 1-3 inches may occur
across our north-central zones. Opted to maintain current
headlines the way they are, with Warnings hoisted up in the
south and Winter Weather Advisories stretching through the heart
of the forecast area.
Flood waters continue to recede today during the brief interlude
from active weather. River gages along the Ohio River denote
most spots in the Tri-State have crested between this morning
and now, and should begin venturing back below its Flood Stage
later on this evening.
Temperatures will remain cold throughout the period, and even
beyond, with wind chills yielding even colder conditions. Wind
chills tonight are anticipated to bottom out into the single
digits, falling just below zero in our mountain zones. While no
Cold Weather Advisories were warranted with this forecast
package, I do want to highlight this cold weather spell,
especially for those continuing to conduct restoration and
recovery efforts down south where significant flooding has
recently occurred.
&&
.SHORT TERM /WEDNESDAY NIGHT THROUGH THURSDAY NIGHT/...
As of 145 PM Monday...
A deepening upper-level low will dive southward into our area
Thursday, bringing another round of upslope-enhanced snow showers
Thursday. These snow showers should end across the lowlands by
midday, but in the northern mountains, upslope snow showers will
likely continue into Thursday night, before gradually tapering off.
Expect additional snowfall amounts of 1-3 inches, with localized
amounts up to 4 inches across the higher elevations. Along with
the snow, winds will also turn gusty Thursday with a tightening
surface pressure gradient in the wake of low pressure. Across
the lowlands, wind gusts 20-30 mph are possible, and in the
higher elevations, wind gusts 30-40 mph are possible. Winds
should gradually diminish Thursday night areawide.
Bitterly cold air will also accompany the wind and snow. Highs
Thursday will be no better than the lower to middle 20s, and lows
Thursday night will drop into the single digits and teens. Any snow
that falls will likely have a fluffy consistency with 20:1 snow to
liquid ratios.
&&
.LONG TERM /FRIDAY THROUGH TUESDAY/...
As of 145 PM Monday...
A stretch of quiet weather will finally move into the forecast area
by Friday as a large area of high pressure settles in. Friday will
still be quite chilly with highs in the 20s and lower 30s, but
temperatures will rebound Saturday and Sunday. Temperatures are
expected to reach the lower 50s by Monday. Most models are dry for
the majority of the forecast area this weekend, but a few members
have snow chances Saturday night into Sunday as a weak impulse of
energy approaches the region. We opted to keep these snow chances
20% or less.
The next decent chance for widespread precipitation may arrive
Monday night into Tuesday next week as a clipper system drops down
from the Great Lakes, but too much uncertainty exists this far out
to break down any details.
&&
.AVIATION /03Z WEDNESDAY THROUGH SUNDAY/...
As of 635 PM Tuesday...
VFR flight conditions are expected to deteriorate as snow
spreads into the area from the south overnight. IFR or worse
visibilities are most likely to develop in heavier snow over
the mountains and along and south of I-64. Sub-VFR conditions
are also expected to the northwest within a briefer period of
snow Wednesday morning. The first wave of snow slides east,
allowing for some improvement within the lowlands Wednesday
afternoon and evening. Precipitation then spreads back across
the area Wednesday night.
Light north to northeast winds are expected through the majority
of the TAF period.
FORECAST CONFIDENCE AND ALTERNATE SCENARIOS THROUGH 00Z THURSDAY...
FORECAST CONFIDENCE: Medium.
ALTERNATE SCENARIOS: Onset timing of snow and associated
restrictions may vary from the forecast.
EXPERIMENTAL TABLE OF FLIGHT CATEGORY OBJECTIVELY SHOWS CONSISTENCY
OF WFO FORECAST TO AVAILABLE MODEL INFORMATION:
H = HIGH: TAF CONSISTENT WITH ALL MODELS OR ALL BUT ONE MODEL.
M = MEDIUM: TAF HAS VARYING LEVEL OF CONSISTENCY WITH MODELS.
L = LOW: TAF INCONSISTENT WITH ALL MODELS OR ALL BUT ONE MODEL.
DATE WED 02/19/25
UTC 1HRLY 03 04 05 06 07 08 09 10 11 12 13 14
EST 1HRLY 22 23 00 01 02 03 04 05 06 07 08 09
CRW CONSISTENCY H H H H H M M H H H H L
HTS CONSISTENCY H H H H M M M H H L L H
BKW CONSISTENCY M L L H M H H H H M M M
EKN CONSISTENCY H H H H H H H M M M M M
PKB CONSISTENCY H H H H H H H H H H H H
CKB CONSISTENCY H H H H H H H H H H M M
AFTER 00Z THURSDAY...
IFR conditions are possible once again on Thursday with snow.
&&
.RLX WATCHES/WARNINGS/ADVISORIES...
WV...Winter Weather Advisory until 1 PM EST Thursday for WVZ006-014-
015-027-517-519.
Winter Storm Warning until 1 PM EST Thursday for WVZ005-013-
024>026-033-034-515-516-518-520.
Winter Weather Advisory from 7 AM Wednesday to 10 PM EST
Thursday for WVZ521>524-526.
OH...Winter Weather Advisory until 1 PM EST Thursday for OHZ087.
KY...Winter Weather Advisory until 1 PM EST Thursday for KYZ101>103.
Winter Storm Warning until 1 PM EST Thursday for KYZ105.
VA...Winter Storm Warning until 1 PM EST Thursday for VAZ003-004.
&&
SYNOPSIS...MEK/FK
NEAR TERM...MEK/JLB
SHORT TERM...JMC
LONG TERM...JMC
AVIATION...JLBHazardous Weather Outlook National Weather Service Charleston WV 1019 AM EST Tue Feb 18 2025 KYZ105-VAZ003-004-WVZ005-013-024>026-033-034-515-516-518-520-191530- Lawrence KY-Dickenson-Buchanan-Wayne-Lincoln-Mingo-Logan-Boone- McDowell-Wyoming-Northwest Raleigh-Southeast Raleigh- Southeast Fayette-Southeast Nicholas- 1019 AM EST Tue Feb 18 2025 ...WINTER STORM WARNING REMAINS IN EFFECT FROM 10 PM THIS EVENING TO 1 PM EST THURSDAY... This Hazardous Weather Outlook is for portions of northeast Kentucky, southwest Virginia, and portions of southeast, southern and western West Virginia. .DAY ONE...Today and Tonight. Please listen to NOAA Weather Radio or go to weather.gov on the Internet for more information about the following hazards. Winter Storm Warning. High water issues remain possible along rivers and low-lying locations. .DAYS TWO THROUGH SEVEN...Wednesday through Monday. Please listen to NOAA Weather Radio or go to weather.gov on the Internet for more information about the following hazards. Winter Storm Warning. .SPOTTER INFORMATION STATEMENT... Weather spotters are encouraged to report significant weather conditions by calling the toll-free spotter hotline, or by other methods detailed at www.weather.gov/rlx/reports. KYZ101>103-OHZ087-WVZ006-014-015-027-517-519-191530- Greenup-Carter-Boyd-Lawrence OH-Cabell-Putnam-Kanawha-Clay- Northwest Fayette-Northwest Nicholas- 1019 AM EST Tue Feb 18 2025 ...WINTER WEATHER ADVISORY REMAINS IN EFFECT FROM 10 PM THIS EVENING TO 1 PM EST THURSDAY... This Hazardous Weather Outlook is for portions of northeast Kentucky, portions of southeast Ohio, and portions of central, southeast, southern and western West Virginia. .DAY ONE...Today and Tonight. Please listen to NOAA Weather Radio or go to weather.gov on the Internet for more information about the following hazards. Winter Weather Advisory. High water issues remain possible along rivers and low-lying locations. .DAYS TWO THROUGH SEVEN...Wednesday through Monday. Please listen to NOAA Weather Radio or go to weather.gov on the Internet for more information about the following hazards. Winter Weather Advisory. .SPOTTER INFORMATION STATEMENT... Weather spotters are encouraged to report significant weather conditions by calling the toll-free spotter hotline, or by other methods detailed at www.weather.gov/rlx/reports. WVZ521>524-526-191530- Northwest Webster-Southeast Webster-Northwest Pocahontas- Southeast Pocahontas-Southeast Randolph- 1019 AM EST Tue Feb 18 2025 ...WINTER WEATHER ADVISORY REMAINS IN EFFECT FROM 7 AM WEDNESDAY TO 10 PM EST THURSDAY... This Hazardous Weather Outlook is for portions of northeast West Virginia. .DAY ONE...Today and Tonight. Hazardous weather is not expected at this time. .DAYS TWO THROUGH SEVEN...Wednesday through Monday. Please listen to NOAA Weather Radio or go to weather.gov on the Internet for more information about the following hazards. Winter Weather Advisory. .SPOTTER INFORMATION STATEMENT... Weather spotters are encouraged to report significant weather conditions by calling the toll-free spotter hotline, or by other methods detailed at www.weather.gov/rlx/reports. OHZ066-067-075-076-083>086-WVZ007>011-016>020-028>032-039-040-525- 191530- Perry-Morgan-Athens-Washington-Jackson OH-Vinton-Meigs-Gallia-Mason- Jackson WV-Wood-Pleasants-Tyler-Roane-Wirt-Calhoun-Ritchie-Doddridge- Braxton-Gilmer-Lewis-Harrison-Taylor-Upshur-Barbour- Northwest Randolph- 1019 AM EST Tue Feb 18 2025 This Hazardous Weather Outlook is for portions of southeast Ohio, and portions of central, northeast, northern and western West Virginia. .DAY ONE...Today and Tonight. High water issues remain possible along rivers and low-lying locations. .DAYS TWO THROUGH SEVEN...Wednesday through Monday. Accumulating snow is expected Wednesday into Thursday. .SPOTTER INFORMATION STATEMENT... Weather spotters are encouraged to report significant weather conditions by calling the toll-free spotter hotline, or by other methods detailed at www.weather.gov/rlx/reports.
The national radar mosaic for the moment the first event began.
3 winter weather. Local standard time, as filed.
After NWS Directive 10-1605, the rules offices file Storm Data by.
Every storm in Ohio in 2025Every state in 2025This day in weather historyWarnings in Ohio, February 2025
NOAA National Centers for Environmental Information, Storm Events Database, compiled from the National Weather Service’s monthly Storm Data. Complete through 2026-06; NCEI adds each month about 75 days after it ends and revises past years a few times a year. Rebuilt 2026-09-24. Each event’s entry at NCEI: 1231195, 1231192, 1231193.